Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2017, 5:54 PM MDT for Chaves County, New Mexico. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 5:54 PM MDT (23:54 UTC)
- Expired
- May 22, 2017, 6:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Chaves County, NM
The radar
The Cannon AFB radar (KFDX), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:36 PM MDT | HAIL 2 | 12 Nne Bitter Lake Wild, NM | ON HIGHWAY 70 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2802 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS55 KABQ 222354
SVRABQ
NMC005-230045-
/O.NEW.KABQ.SV.W.0124.170522T2354Z-170523T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
554 PM MDT MON MAY 22 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Chaves County in southeastern New Mexico...
* Until 645 PM MDT.
* At 554 PM MDT, a severe thunderstorm was located 16 miles southeast
of Mesa, or 34 miles north of Roswell, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Elkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3390 10457 3399 10423 3374 10387 3355 10446
TIME...MOT...LOC 2354Z 316DEG 24KT 3386 10443
HAIL...1.50IN
WIND...60MPH
$$
CA1 follow-up statement
800
WWUS55 KABQ 230027
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
627 PM MDT MON MAY 22 2017
NMC005-230045-
/O.CON.KABQ.SV.W.0124.000000T0000Z-170523T0045Z/
Chaves-
627 PM MDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN CHAVES COUNTY...
At 627 PM MDT, a severe thunderstorm was located 13 miles west of
Elkins, or 23 miles northeast of Roswell, moving southeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Elkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3376 10449 3389 10418 3374 10387 3357 10441
TIME...MOT...LOC 0027Z 321DEG 25KT 3364 10427
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:38 PM MDT, 16 minutes earlier.
Area forecast discussion, May 22, 5:38 PM MDT, 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 538 PM MDT Mon May 22 2017 .AVIATION... 00Z TAF CYCLE Another active night across eastern NM with showers and storms, some severe, and eventual MVFR low cigs after midnight. Direct hits from strong storms will result in brief IFR from +RA. A potent cold front moving south overnight will continue to force SHRA along the boundary until clearing in the morning. Low cigs will clear slowly Tuesday as drier northwest flow arrives from the west. Guyer && .PREV DISCUSSION...307 PM MDT Mon May 22 2017... .SYNOPSIS... The warming trend continues this afternoon, except across the East Central and Northeast Plains where a weak backdoor cold front is providing several degrees of cooling. The backdoor front is interacting with Gulf moisture across the East Central and Southeast Plains to produce showers and storms, some of which may become severe through the early evening hours. A second and stronger backdoor cold front will plow down the Eastern Plains late tonight and may kick off another round of storms. The front will create gusty east canyon/gap winds early Tuesday morning from the Albuquerque Metro area south to near Carrizozo. A new warming trend will begin Wednesday and will send temperatures above normal areawide by Thursday as dry westerly winds overtake the state. Windy conditions are forecast both Thursday and Friday. Warm and dry conditions will persist for central and western New Mexico through Memorial Day, but a backdoor cold front will cool-down the Eastern Plains Sunday and may trigger a few storms across the northeast quarter. && .DISCUSSION... The warming trend continues today across central and western portions of the area, but eastern portions of the area are cooler than yesterday at this time thanks to a weak backdoor cold front. This front is providing a focus for storms between Las Vegas and and Clovis, where the 20Z LAPS analysis shows sbCAPE values approaching 2000 J/kg and LIs of -6C. However, the more favorable shear environment is further south across the Southeast Plains and the low level wind field is weak and disjointed, which explains the current lack of storm structure. The latest NAM12 shows improving southeast lower boundary layer flow developing by late afternoon across Roosevelt County just before convection exits into Texas. So, the severe threat looks to be somewhat limited at this time. A second and stronger backdoor cold front is forecast to plow down the Eastern Plains overnight and may result in a second round of convection, although the severe potential looks limited once again given lack of oppositional flow ahead of the front. The front will push through the Central Mountain Chain early Tuesday morning and create gusty east canyon/gap winds from Albuquerque south to near Carrizozo. Cold air advection behind the front will send daytime temperatures 15 to 20 degrees below normal across the Eastern Plains Tuesday. Temperatures will come down several degrees in the Rio Grande Valley as well. A few storms are still possible over the Northern Mountains late Tuesday, with favorable veering wind profiles, but the cooler airmass with lower surface dewpoint temperatures will not be capable of sustaining convection as it moves southeast off of the higher terrain. A new warming and drying trend will begin Wednesday as a ridge of high pressure moves overhead. The ridge will be replaced with increasing westerlies on Thursday, which still looks to be the warmest day this forecast cycle with above normal temperatures areawide. We're forecasting a high of 100 degrees at Roswell Thursday and only 89 degrees at the Albuquerque Sunport. If we hit 90 at KABQ Thursday, that would be the first 90 degree day of the calendar year and one day prior to our average 1st 90 degree day. Windy conditions are forecast Thursday and will persist into Friday. Warm/dry conditions will persist for central and western portions of the area through Memorial Day weekend, but a backdoor cold front will drop down the Eastern Plains Saturday night into Sunday and provide some cooling there. The backdoor front may trigger a few storms late Saturday and again Sunday, focusing across the northeast quarter. 11 && .FIRE WEATHER... Dry NW flow aloft over NM persists today, with increased low level moisture remaining over the eastern plains. Afternoon storms have already fired up over the eastern plains and will persist through the evening hours, with a few storms capable of producing large hail and erratic gusty winds up to 60 mph. The dryline over the E. plains will slowly push east this afternoon before retreating west after sunset. A moderately strong backdoor front will push south across the eastern plains overnight washing out the dryline as it progresses. Isolated to scattered shower activity can be expected with the passage of this front overnight. Breezy to windy conditions can be expected through the gaps of the central mtns into the central valley including ABQ Metro in the early morning hours. There is still some forecast uncertainty for just how long these winds will persist. Mixing hgts fall to below 10,000' AGL across NM except over the Gila Tuesday. Vent rates fall to poor to fair across the east behind the passage of the front, but rebound Wednesday. Daytime highs also fall 15-20F below average Tuesday behind the front across the eastern plains. A dry slot of NW flow looks to mix to the sfc Tuesday afternoon lowering dewpoints enough to allow for a few hours of critical fire conditions for the eastern half of zone 101. Have decided against issuing a warning here due to persistence for only a couple of hours, and green up of vegetation in the area. A few more showers and storms could fire up lee of the Sangre's Tuesday afternoon. Temperatures rebound quickly Wednesday as a weak ridge begins to build in from the SW. Daytime highs hit their peaks for the week Thursday 5-15F above average. A weak trough passes N of NM Thursday enhancing the pressure gradient over NM and thus increasing westerly winds. The higher winds and well above average highs will combine for widespread critical fire conditions across NM Thursday afternoon. Winds and daytime highs diminish somewhat Friday lowering the spread of critical fire conditions. Both the ECM and GFS depict lowering pressure heights for the weekend, inducing a cooling trend back to normal Saturday. Another backdoor front across the eastern plains looks to lower temperatures further Sunday. After that, southerly return of Gulf moisture looks to occur over the eastern plains potentially setting up afternoon storm activity early next week. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for the following zones... NMZ105>107-109. &&
Hazardous weather outlook, May 22, 4:32 AM MDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Mon May 22 2017 NMZ501>540-231000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Mon May 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the eastern plains of New Mexico. The primary focus for the severe weather should be on the far eastern plains, which includes Union, Harding, Quay, Curry and Roosevelt Counties, between 2 pm to 10 pm MDT. The main threats will be large hail and damaging winds, although an isolated tornado cannot be ruled out. Strong thunderstorms are likely to the west of this area, including Roy, Santa Rosa, Fort Sumner and Roswell. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
In the hours before
Special weather statement, May 22, 4:49 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT MON MAY 22 2017
NMZ537-222315-
De Baca County-
449 PM MDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA COUNTY UNTIL
515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Ramon, or 32 miles southwest of Fort Sumner, moving
southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
This storm will remain over mainly rural areas of southwestern De
Baca County.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
east central New Mexico.
LAT...LON 3420 10478 3432 10468 3420 10421 3400 10422
3400 10469
TIME...MOT...LOC 2248Z 319DEG 12KT 3423 10472
RJHSpecial weather statement, May 22, 5:09 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT MON MAY 22 2017
NMZ536-538-230000-
Roosevelt County-Chaves County Plains-
509 PM MDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOSEVELT AND
NORTHEASTERN CHAVES COUNTIES UNTIL 600 PM MDT...
At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elida, or 27 miles southwest of Portales, moving southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Elida, Milnesand and Kenna.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern and east central New Mexico.
LAT...LON 3373 10315 3357 10349 3357 10367 3389 10385
3402 10367
TIME...MOT...LOC 2309Z 308DEG 29KT 3386 10362
CALocal storm report, May 22, 5:20 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 SW KENNA 33.83N 103.78W
05/22/2017 M1.00 INCH ROOSEVELT NM NWS EMPLOYEE
ON HIGHWAY 70
&&
EVENT NUMBER ABQ1701998
CALocal storm report, May 22, 5:25 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 ESE KENNA 33.83N 103.72W
05/22/2017 M0.88 INCH ROOSEVELT NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1701999
CALocal storm report, May 22, 5:30 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 29 S YESO 34.02N 104.57W
05/22/2017 E0.88 INCH DE BACA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702000
CALocal storm report, May 22, 5:36 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 8 NE MESA 34.07N 104.58W
05/22/2017 M1.75 INCH DE BACA NM TRAINED SPOTTER
ON STATE ROAD 20
&&
EVENT NUMBER ABQ1702001
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:24 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 51 min |
| May 21, 7:24 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 66 min |
| May 21, 8:47 PM MDT | Areal Flood Advisory | ABQ | Quay | 118 min |
| May 21, 11:10 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| May 21, 11:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| May 21, 11:43 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| May 22, 12:21 AM MDT | Special Weather Statement | ABQ | Harding | 39 min |
| May 22, 12:33 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 42 min |
| May 22, 1:39 AM MDT | Special Weather Statement | ABQ | Harding | 51 min |
| May 22, 12:36 PM MDT | Special Weather Statement | ABQ | De Baca | 39 min |
| May 22, 12:48 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 47 min |
| May 22, 12:52 PM MDT | Special Weather Statement | ABQ | Guadalupe | 23 min |
| May 22, 1:09 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 36 min |
| May 22, 1:53 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay, Roosevelt | 52 min |
| May 22, 1:56 PM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| May 22, 2:34 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 25 min |
| May 22, 2:42 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more | 40 hr |
| May 22, 2:57 PM MDT | Special Weather Statement | ABQ | Curry | 33 min |
| May 22, 3:27 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
| May 22, 3:51 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 43 min |
| May 22, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 34 min |
| May 22, 4:10 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 23 min |
| May 22, 4:33 PM MDT | Special Weather Statement | ABQ | Guadalupe | 42 min |
| May 22, 4:43 PM MDT | Special Weather Statement | ABQ | 32 min | |
| May 22, 4:49 PM MDT | Special Weather Statement | ABQ | De Baca | 26 min |
| May 22, 5:09 PM MDT | Special Weather Statement | ABQ | Roosevelt | 51 min |
| May 22, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 46 min |
| May 22, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 45 min |
| May 22, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 51 min |
| May 22, 5:57 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.